Learn how to use Mayo Clinic Connect
Request an Appointment
I'm a patient of artistes and my knee pain killing me everyday, How to to get rid of this problem? thanks
Hello @dementmt, I see that you recently joined Connect and would like to welcome you. I also have osteoarthritis in my knees. My right knee is worse with bone on bone and advanced degenerative arthritis. I cortisone shot worked for me for a short time until I knelt down on some concrete to fix something. Now I'm back with the knee pain. My orthopedic doctors at Mayo told me there is no guarantee that a knee replacement will get rid of the pain and may make it worse in some cases. They suggested physical therapy and range of motion exercises before I received the cortisone shot. While the physical therapy did help with the range of motion and helped with the joint stiffness, it didn't do much for the pain in the knee. I still do the exercises and stretches that I learned in physical therapy because it's important to build up the muscles and tendons that support the knee or it will get worse.
I'm planning to talk with the ortho doctors again to see what other options I have. I know their are gel or Synvisc shots for the knee to treat the pain but I'm not sure how long they last or if that should be tried next. Some people get temporary relief from the knee pain using over the counter topicals like BioFreeze and other similar products.
@dementmt have you discussed any treatments with your doctor or an orthopedic doctor?
Are you taking Nsaids?
The cortisone shots made no noticeable difference and I have had the Synvisc shots on and off for a decade and that's harder to answer. Maybe they help a bit on stairs, but the difference is not dramatic and after getting these shots for years, even with pain numbing at site the shots can hurt terribly going in. Also about 10% of the time one leg will be unusable for a day or so because of intense pain when pressure is applied. Last shots were the worst, I was bedridden with ice pack for 2 days because of one leg and hobbled for a few more days. If I do these again I am thinking of picking up crutches. My doctor says I am not ready for replacement and after reading all the horror stories from others about the misery after knee surgery I will put it off until I am not able to get off the floor. For me level walking still fine, it's stairs and getting off the ground. I do get tremendous relief from Nsaids, like Aleve. My ortho put me on Meloxicam, an Nsaid, a prescription for over a year and I didn't think it helped much until my cardiologist said I couldn't take Nsaids anymore because of my blood pressure. OMG. Now having given it up for a few months I can't believe the dramatic difference in my pain level and mobility! The Meloxicam must have cut down the arthritic inflammation. To test the relief of the Nsaid I cut an Aleve in half! Wow, within a few hours that was all it took to have livable knees again a day and a half. I have decided to go back on the Meloxicam and monitor my blood pressure daily and if I my pressure goes up will get in to the cardiologist to assess.
@dementmt You can have your knee injected this will help pain but not a cure all .Otherwise get some CBD cream you need to rub it on 2x a day. Nothing will get rid of arthritis but I increased magnesium ,Vitamin D .good luck
Jump to this post
I took it for awhile but it gave me diarrhea. Now I'm on celebrex
I meant mobic gave me diarrhea
Hi @gareningjunkie — I wasn't sure if your post was meant for me or someone else. If it was for me, I avoid nsaids like the plague due to being on medication for high blood pressure/hypertension. That plus the FDA has come out with some pretty strong warnings against them:
FDA Drug Safety Communication: FDA strengthens warning that non-aspirin nonsteroidal anti-inflammatory drugs (NSAIDs) can cause heart attacks or strokes
The PT seems to help keep things loose in the knee but doesn't do much for the aches and pains during the day or at night trying sleep. I just bought a knee brace/sleeve that helps the mobility without a cane and helps when I first stand up after sitting for awhile. Too early to tell since today is day 1 with the knee brace. I also picked up some Aspercreme with Lidocaine to try and see if that gives a little relief. Like you the doctor said he didn't recommend surgery at this time. I told him I probably rate my pain/discomfort at a 3 to 4 level most of the time and I think the gating factor for knee replacement is "I just can't stand it anymore! with volume" ☺
I did find a nice cane on Amazon and have been using it – went without it for a week when I got the cortisone shot. Sadly I thought it was OK to kneel down on concrete to do some work because I felt great…not a good idea. I bought some knee pads to help with that but may need to get some thicker ones.
Hope you find something that works for you.
I so agree with you, @gardeningjunkie, I take a NSAID everyday (one Advil) at bedtime and it is a life saver. I've had three digestive tract surgeries and my GI specialists cringe when I talk about my one Advil each day, but I know that nothing gives relief quite as well. For me, taking it a night gives me much more restful sleep and I wake up with less stiffness (yes I could probably do a commercial for all NSAIDs).
Last night, after a physical exam by my primary care physician, the arthritis pain in my shoulder would not subside after I used the usual ointment. I use April Spring Original soap to relieve leg cramps and decided to try it out for arthritic pain. So I rubbed the shoulder with the soap and in a few minutes the pain was gone and I slept like a baby for the rest of the night. I used it again this morning and am pain free. Has anyone else tried it this?
Teresa- After a day of gardening I was forced to take Aleve, yet I cut in half and was amazed it worked just the same as the full strength. The pain relief after the 24 hours, although not as complete, was still present for another day. That was a week ago and haven't taken on since. Your digestive tract issues sure could be related to your Nsaids so I understand why your GI doc is concerned. Have you tried experimenting with half to cut down on the negative side effects? I am also now wondering if 1/2 helped, could I take 1/4?
@ladybugmg Wow thats great Where do you buy this soap?
@hopeful33250 ,gardenjunkie. Ive had numerous stomach problems including an ulcer believe it or not drinking some 1/2@1/2 really helped before Id take an nsaid maybe this will help you if your tummy starts to hurt
Cutting the dose in half is always a good idea. Actually, my GI surgeries were not related to Advil but were from a rare form of digestive tract cancer (neuroendocrine tumors) but I know the Advil is hard on the GI tract, but the pain is much more or a problem. So, I'll keep with it for now. Thanks for the suggestion of halving them.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In